Alert archive / North Dakota / Red Flag Warnings in 2008
Red Flag Warning 34, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Sep 17, 2008, 2:51 AM MDT for 7 counties in North Dakota. It took effect at Sep 17, 2008, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2008, 2:51 AM MDT (08:51 UTC)
- In effect from
- Sep 17, 2008, 12:00 PM MDT
- Expired
- Sep 17, 2008, 7:45 PM MDT
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 182 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2493 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KBIS 170851 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 351 AM CDT WED SEP 17 2008 ...A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING OVER SOUTHWESTERN NORTH DAKOTA FOR STRONG WINDS...LOW RELATIVE HUMIDITIES...AND VERY DRY RANGELAND CONDITIONS... .WARM TEMPERATURES IN THE 80S...LOW HUMIDITIES AROUND 20 PERCENT AND SOUTHEASTERLY WINDS OF 15 TO 25 MPH WILL DEVELOP LATER THIS MORNING AND CONTINUE INTO THE AFTERNOON. COMBINED WITH VERY DRY RANGELAND CONDITIONS....THIS WILL RESULT IN CRITICAL FIRE WEATHER BEHAVIOR OVER PORTIONS OF SOUTHWESTERN NORTH DAKOTA. THE FIRE DANGER WILL LOWER AS WINDS DIMINISH AND RELATIVE HUMIDITIES RISE EARLY THIS EVENING. NDZ031>033-040-041-043-044-171700- /O.NEW.KBIS.FW.W.0034.080917T1800Z-080918T0200Z/ GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 251 AM MDT WED SEP 17 2008 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING. WARM...DRY...AND BREEZY CONDITIONS WILL COMBINE WITH VERY DRY RANGELAND CONDITIONS RESULTING IN CRITICAL FIRE WEATHER BEHAVIOR OVER PORTIONS OF SOUTHWESTERN NORTH DAKOTA TODAY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ NH
3 follow-up statements
000 WWUS83 KBIS 171554 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1054 AM CDT WED SEP 17 2008 ...A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING OVER SOUTHWESTERN NORTH DAKOTA FOR STRONG WINDS...LOW RELATIVE HUMIDITIES...AND VERY DRY RANGELAND CONDITIONS... .WARM TEMPERATURES IN THE 80S...LOW HUMIDITIES AROUND 20 PERCENT AND SOUTHEASTERLY WINDS OF 15 TO 25 MPH WILL DEVELOP BY THIS AFTERNOON. COMBINED WITH VERY DRY RANGELAND CONDITIONS....THIS WILL RESULT IN CRITICAL FIRE WEATHER BEHAVIOR OVER SOUTHWEST NORTH DAKOTA. THE FIRE DANGER WILL LOWER AS WINDS DIMINISH AND RELATIVE HUMIDITIES RISE EARLY THIS EVENING. NDZ031>033-040-041-043-044-180000- /O.CON.KBIS.FW.W.0034.080917T1800Z-080918T0200Z/ GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 954 AM MDT WED SEP 17 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... WARM...DRY...AND BREEZY CONDITIONS WILL COMBINE WITH VERY DRY RANGELAND CONDITIONS RESULTING IN CRITICAL FIRE WEATHER BEHAVIOR OVER SOUTHWEST NORTH DAKOTA TODAY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ TWH
000 WWUS83 KBIS 172034 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 334 PM CDT WED SEP 17 2008 ...A RED FLAG WARNING REMAINS IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING OVER SOUTHWESTERN NORTH DAKOTA FOR STRONG WINDS...LOW RELATIVE HUMIDITIES...AND VERY DRY RANGELAND CONDITIONS... .WARM TEMPERATURES IN THE 80S...LOW HUMIDITIES OF 15 TO 20 PERCENT...AND SOUTHEASTERLY WINDS OF 15 TO 25 MPH WILL CONTINUE THROUGH THE EARLY EVENING. COMBINED WITH VERY DRY RANGELAND CONDITIONS...THIS WILL RESULT IN CRITICAL FIRE WEATHER BEHAVIOR OVER SOUTHWEST NORTH DAKOTA. THE FIRE DANGER WILL LOWER AS WINDS DIMINISH AND RELATIVE HUMIDITIES RISE THIS EVENING. NDZ031>033-040-041-043-044-180200- /O.CON.KBIS.FW.W.0034.000000T0000Z-080918T0200Z/ GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 234 PM MDT WED SEP 17 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS83 KBIS 180145 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 845 PM CDT WED SEP 17 2008 ...RED FLAG WARNING CANCELLED... .THE RED FLAG WARNING IS NO LONGER IN EFFECT. WINDS HAVE DIMINISHED AND THE RELATIVE HUMIDITIES ARE RISING ACROSS THE SOUTHWEST. NDZ031>033-040-041-043-044-180245- /O.CAN.KBIS.FW.W.0034.000000T0000Z-080918T0200Z/ GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 745 PM MDT WED SEP 17 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE RED FLAG WARNING. RELATIVE HUMIDITIES ARE RISING AND THE WINDS HAVE DIMINISHED. THE RED FLAG WARNING HAS BEEN CANCELLED. $$ WAA
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Sep 17, 2:23 AM MDT, 28 minutes earlier.
Area forecast discussion, Sep 17, 2:23 AM MDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 323 AM CDT WED SEP 17 2008 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT... FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE ELEVATED FIRE WEATHER CONDITIONS TODAY...ALONG WITH CONTINUED WARM AND MILD WEATHER THROUGH FRIDAY. UTILIZED A GENERAL MODEL BLEND AS MAIN FEATURES ARE WELL AGREED UPON. CURRENTLY...OUR FLOW ALOFT CONTINUES TO BE NORTHWESTERLY WITH A NEGATIVELY TILTED UPPER LEVEL RIDGE IN PLACE ACROSS THE SOUTHERN PLAINS INTO THE PACIFIC NORTHWEST. SURFACE HIGH PRESSURE IS CENTERED OVER SOUTH CENTRAL CANADA RESULTING IN WEAK SOUTHEASTERLY LOW LEVEL FLOW ACROSS THE FORECAST AREA. CLEAR SKIES ATTM OVER ALL OF WEST AND CENTRAL ND WITH MORE CLOUDS JUST NORTH OF THE INTERNATIONAL BORDER CLOSER TO THE UPPER JET STREAM. THE UPPER LEVEL RIDGE REMAINS IN PLACE OVER THE NEXT 24 HOURS...RESULTING IN SIMILAR DAYTIME TEMPERATURES AS WE SAW ON TUESDAY. MAY EVEN BE A TAD WARMER ACROSS THE WEST TODAY AS RETURN FLOW STRENGTHENS ALONG WITH WEAK WAA OVER MY FAR WESTERN COUNTIES. SOUTHEAST WINDS WILL BECOME BREEZY LATER THIS MORNING AND AFTERNOON AS THE SFC HIGH SLIDES SOUTHEAST INTO NORTHERN MN AND CONSTRICTS THE PRESSURE GRADIENT OVER WEST/CENTRAL ND. THIS STRENGTHENING OF WINDS ALONG WITH WARM AND MILD TEMPERATURES TODAY WILL ELEVATE FIRE WEATHER PARAMETERS NEAR TO ABOVE CRITICAL THRESHOLDS...MORE SO OVER SOUTHWESTERN ND WHERE DRY RANGELAND CONDITIONS EXIST DUE TO A 2008 RAINFALL DEFICIT OF 4-6 INCHES. THUS WILL ISSUE A RED FLAG WARNING FOR MY SEVEN SOUTHWEST COUNTIES THIS AFTERNOON THROUGH EARLY THIS EVENING. THE RIDGE BREAKS DOWN A BIT THURSDAY/THURSDAY NIGHT AS A CLOSED UPPER LOW CURRENTLY OVER NORTHERN CALIFORNIA IS EJECTED EAST-NORTHEAST ACROSS THE INTERMOUNTAIN WEST TODAY/TONIGHT...THEN AS RESIDUAL S/WV ENERGY ACROSS THE NORTHERN PLAINS REGION THURSDAY AFTERNOON AND EVENING. THIS WILL COINCIDE WITH A WEAK SURFACE TROUGH MOVING ACROSS THE FORECAST AREA ALONG WITH INCREASED INSTABILITY. A STRONG CAP IS STILL ADVERTISED BY MODELS TO BE IN PLACE CENTRAL AND EAST THURSDAY AFTERNOON SO WILL LEAVE DRY HERE. WEAKER CIN OVER MY SOUTHWEST THUR AFTERNOON SO WILL THROW IN A SLIGHT CHANCE FOR THUNDER THERE. BUFFER SOUNDINGS ARE ON THE DRY SIDE...BUT MAY BE ENOUGH MOISTURE TO TRIGGER A FEW DRY THUNDERSTORMS. RESIDUAL S/WV ENERGY CONTINUES TO MOVE ACROSS THE LOCAL REGION THURSDAY NIGHT...PROVIDING POSSIBLE TRIGGER FOR NOCTURNAL THUNDERSTORMS. HAVE THUS ADDED SLIGHT CHANCE POPS SOUTH AND EAST THURSDAY NIGHT. CONTINUED WARM IF NOT A BIT WARMER ON THURSDAY AS WELL WITH TEMPERATURES INTO THE 80S ACROSS MOST OF WESTERN AND CENTRAL NORTH DAKOTA. MUCH LIGHTER WINDS EXPECTED ACROSS THE WEST WHICH WILL HELP TO GREATLY REDUCE FIRE WEATHER CONCERNS. FRIDAY INTO FRIDAY NIGHT...ANOTHER WEAK COLD FRONT MOVES SOUTHWARD OUT OF CANADA IN ADVANCE OF A LARGE SURFACE TROUGH MOVING INTO THE INTERMOUNTAIN WEST. THIS WILL KNOCK TEMPERATURES DOWN A BIT...BUT NOT MUCH AND STILL WELL ABOVE CLIMATOLOGICAL NORMALS. .LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT... RIDGING WHICH HAS REMAINED OVER THE NORTHERN PLAINS THIS WEEK WILL BE REPLACE BY CYCLONIC FLOW WITH SEVERAL CLOSED LOWS TRAVERSING THE CENTRAL NORTH AMERICA DURING THE EXTENDED PERIODS. THE FIRST LOW APPROACHES SUNDAY AND SECOND LATE IN EXTENDED PERIODS ON WEDNESDAY. BOTH SYSTEMS SHOULD SPREAD PRECIPITATION OVER THE FORECAST AREA. && .AVIATION... NO AVIATION ISSUES. && .FIRE WEATHER... CRITICAL FIRE WEATHER CONDITIONS WILL BE MET OVER SOUTHWESTERN NORTH DAKOTA TODAY WHERE WARM AND BREEZY CONDITIONS COINCIDE WITH VERY DRY RANGELAND CONDITIONS. THIS WILL RESULT IN THE RFD INDEX FALLING INTO THE EXTREME CATEGORY AND NECESSITATE A RED FLAG WARNING. WILL ALSO HAVE ELEVATED FIRE WEATHER CONCERN OVER THE REMAINDER OF WESTERN ND WHERE THE RFD INDEX WILL FALL INTO THE VERY HIGH CATEGORY. CONTINUED WARM THURSDAY AND FRIDAY BUT ALSO MUCH LESS WIND OVER WESTERN PORTIONS OF THE STATE EXPECTED...THUS A DECREASE IN FIRE WEATHER CONCERNS. && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR NDZ031>033-040-041-043-044. && NH/HW
Nearby
Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.